How does one stop taking lithium?


Quick Answer

Since lithium is a psychiatric drug, it is important that patients only stop taking it under the care of their physician in a way that is slow and gives time for their body to adjust to the changes it is going through without the drug. Many patients aren't truly addicted to the drug, but their bodies may have become dependent on it, making it important to give patients time to adjust when discontinuing use of the drug.

Continue Reading
How does one stop taking lithium?
Credit: pharmaphotos Flickr CC-BY-2.0

Full Answer

Lithium is generally used to treat bipolar disorder. The drug is used to help the patient become more stable and reduce the instances of extreme mood changes. Lithium is considered to have a number of benefits, but also has a number of serious side effects, including weight gain, fine rapid tremors and kidney damage.

Many psychiatric drugs can cause patients to become dependent without consciously needing or craving the drugs that they are on. Lithium is among these drugs and the longer a patient takes it, the more likely one will need it for the body to function properly. When a patient wishes to discontinue the use of lithium, he or she should always do so under the care of a doctor and should be sure to give the body enough time to adjust to withdrawal from the drug.

Learn more about Medications & Vitamins

Related Questions